CHICAGO – A medical practice specializing in pain management has notified about 200 Chicago-area patients who may have received injections of a steroid medication linked to an outbreak of a deadly form of meningitis.
No one in Illinois has reported having the illness, but nationally, at least 47 people have contracted fungal meningitis and five of them have died. All received steroid injections, a common treatment for back pain, from a Massachusetts-based manufacturer.
APAC Centers for Pain Management is the only provider in Illinois known to have received the recalled product, according to the Illinois Department of Public Health. Three of the company's clinic sites gave injections of the drug for back pain, including two in Chicago and one in Westchester.
The company's Illinois medical director, Dr. Randolph Chang, told The Associated Press on Friday that most of the patients who've been contacted aren't worried. He said one person with symptoms went to an emergency room where a doctor ruled out meningitis.
"We contacted just about 100 percent of our patients and have spoken to them, and there's not one single case," Chang said.
He said the recalled product wasn't used at the practice's Indiana sites. A hotline for APAC patients has been set up to respond to concerns. The number is 708-699-5402.
More Illinois health care providers could be affected if any third-party distributors are identified as having redistributed the recalled product, the state health department said in a press release.
The questionable steroid was custom-made by a specialty pharmacy, New England Compounding Center in Framingham, Mass. Health inspectors found fungus in at least one sealed vial of the steroid at the company's facility this week.
The pharmacy recalled 17,676 single-dose vials of the steroid, called methylprednisolone acetate. Shipments went to clinics in 23 states.
Chang said the APAC pain clinics were using the drug from the Massachusetts specialty pharmacy because it contained no preservatives, which could cause a reaction in some patients. The Chicago-area clinics also used conventional versions of the steroid from other manufacturers.
Chang said the outbreak raises some doubts about compounding pharmacies, which custom-mix drugs.
"How safe is this? Is it because it's a compounding pharmacy issue?" he said, noting the investigation is continuing.
Patients who've received spinal injections of the recalled drug who are having symptoms such as fever or headache should contact their doctors.